Winter Storm, Price
- When
- December 22, 6:00 PM CST to December 23, 8:00 PM CST
- Where
- Price forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.680, -90.361 (the zone’s center; the record gives no point)
An intense low pressure system brought wintry precipitation, mainly in the form of heavy snow, to much of northwest Wisconsin over the pre-holiday weekened. Precipitation began as a mixture of light snow, rain, and freezing drizzle on the evening of December 21.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An intense low pressure system brought wintry precipitation, mainly in the form of heavy snow, to much of northwest Wisconsin over the pre-holiday weekened. Precipitation began as a mixture of light snow, rain, and freezing drizzle on the evening of December 21. Periods of light snow persisted during much of December 22, before turning heavy by early December 23. Storm snowfall totals ranged from 6 to 18 inches with the highest amounts along the south shore of Lake Superior. Winds gusted to 40 mph on December 23, resulting in considerable blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 22, 3:04 PM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
304 PM CST SAT DEC 22 2007
.DISCUSSION...
UPDATED THIS MORNING TO ADVANCED START TIME OF HEADLINES TO
INCLUDE TODAY /SATURDAY/. THIS WAS TO COVER THE ONGOING SN AND
HAZARDOUS ROAD CONDITIONS THAT HAD RESULTED FROM THE MIXED PCPN
AND AREAS OF WHERE VSBYS DROPPED TO < 1/4 SM. EARLIER TODAY...THE
CITY OF PROCTOR REPORTED PLOWS WERE HAVING DIFFICULTIES CLEARING
ROADS DUE TO THE SLICK CONDITIONS. AS OF 2 PM...THERE WERE SEVERAL
REPORTS FROM SN SPOTTERS OF 1 TO 2 ACROSS THE FA...WITH 2 TO 3
INCHES AROUND DULUTH. ALTHOUGH THERE WILL BE A LULL IN THE ACTION
THROUGH THE EVENING...RATHER THAN CANCEL AND THEN HAVE TO RE-
ISSUE THE HEADLINES...WILL KEEP ADVISORY/WARNINGS IN EFFECT
THROUGH NIGHT FOCUSING ON THE MAIN EVENT TO HIT LATE TONIGHT
THROUGH SUNDAY EVENING. THE HEAVY SNOW WILL ONSET QUICKLY AND
SPREAD OVER THE WRN GREAT LAKES REGION OVERNIGHT...SO COMMUNICATING
THE BREAK BEFORE THE MAIN SHOW TOMORROW WILL BE CRITICAL.
CURRENT WV IMAGERY AND RADAR TRENDS SHOW THE SNOW DIMINISHING TO
LIGHT SHOWERS/FLURRIES AS A WELL-DEFINED DRY SLOT PUSHES INTO WRN
CWA AS EXPECTED. THE NAM/GFS ARE SIMILAR WITH THE LEADINGS EDGE OF
THE DRY NOSE REACHING THE MN/WI BORDER BY 06Z...THEN BECOMING
WRAPPED UP BY THE CUT-OFF COLD CORE LOW. THE DRY SLOT WILL PROVIDE A
LULL IN SN ACCUMULATION THROUGH THE EVENING. HOWEVER...THE CLOSED
LOW QUICKLY DIVES SOUTH INTO IA BY 12Z...BRINGING WRAP AROUND
MOISTURE AND STRONG FORCING FOR +SN/BLSN TO MUCH OF THE FA BY
DAYBREAK SUN. IMPRESSIVE FORCING WITH DEEPENING SFC LOW OVERNIGHT AS
IT LIFTS NE OVER LAKE MICHIGAN BY 12Z...AND SETTLES OVER UPR MI BY
SUN AFTN. A STRONG BAROCLINIC ZONE AND 925-850MB 2D-FGEN WILL SLIDE
NORTH INTO WIS...REINTRODUCING +SN TO THIS REGION 03-06Z.
THE GREATEST SN AMOUNTS OVERNIGHT WILL BE IN THE ERN
ZONES...GENERALLY RANGING FROM 2 TO 4 INCHES IN THE MN ARROWHEAD
TO 3 TO 5 CLOSER TO THE LOW AND BEST FORCING IN PRICE, ASHLAND AND
IRON COUNTIES. THE REST OF THE REGION WILL SEE 1 -3 INCHES BY
DAYBREAK. THE BULK OF THE SN WILL FALL SUN ACCOMPANIED BY
WINDS GUSTING TO 40 MPH...AND CONSIDERABLE BLOWING SNOW . THE +SN
WILL TAPPER OFF BY SUNDAY EVENING...EXCEPT ALONG THE SOUTH SHORE
WHERE LES WILL PERSIST INTO MON MORNING. FOR THE LATEST STORM
TOTALS REFER TO THE WINTER WEATHER MESSAGE OR GRAPHICAL WEATHER
STORY.
CHANGES TO HEADLINES INCLUDE ADDING KOOCHICHING AND NRN ITASCA
COUNTY TO SN ADVISORY. MINOR CHANGES TO SNOW AMOUNTS AND
TOTALS...WENT CLOSE TO HPC GUIDANCE/WWD. DIFFICULTLY WITH THIS STORM
IN DETERMINING THE BACK EDGE OF THE HEAVY SNOW. ATTM... ST LOUIS,
CARLTON, AND PINE COUNTIES LOOK TO BE ON THE WRN EDGE OF A
BORDERLINE WARNING EVENT. ATTM...KEPT ADVISORY FOR THESE ZONES TO
KEEP CONSISTENT HEADLINE AND NOT EXPECTING WIDESPREAD WARNING
AMOUNTS. HOWEVER ISOLD COMMUNITIES IN THE ERN PORTIONS OF THESE
COUNTIES /INCLUDING ELY...BRIMSON...COTTON...AND THE DULUTH AREA/
HAVE A SHOT FOR LOCALIZED HIGHER SN AMOUNTS AROUND 6-7 SUN.
&&
.AVIATION...THE SNOW HAS DIMINISHED OVER MUCH OF THE
NORTHLAND...WITH SOME LIGHT RAIN STILL FALLING TOWARD KPBH. CEILINGS
HAVE RISEN...AND WERE VFR TOWARD KBRD...KPWC...KAIT...BUT WERE IFR
IN THE ARROWHEAD. EXPECT WIDESPREAD MVFR OR IFR CEILINGS TO
REDEVELOP OVER MOST OF THE NORTHLAND TONIGHT. A LOW PRESSURE SYSTEM
WILL MOVE INTO ILLINOIS TONIGHT...AND STRENGTHEN RAPIDLY BETWEEN
MIDNIGHT AND NOON SUNDAY AS IT MOVES TOWARD LAKE SUPERIOR. SNOW WILL
BECOME WIDESPREAD AND INCREASE IN INTENSITY TONIGHT...ESPECIALLY
OVER NORTHWEST WISCONSIN AND THE TIP OF THE ARROWHEAD. SNOW WILL
BECOME WIDESPREAD OVER MOST AREAS SUNDAY...WITH WIDESPREAD IFR/LIFR
CONDITIONS DEVELOPING...ESPECIALLY OVER EASTERN MINNESOTA AND
NORTHERN WISCONSIN. SIGNIFICANT SNOWFALL IS EXPECTED LATE TONIGHT
INTO SUNDAY NIGHT.
&&
POINT TEMPS/POPS...
DLH 12 18 6 20 / 90 100 70 10
INL 9 13 0 17 / 90 100 20 10
BRD 8 14 4 20 / 30 80 30 10
HYR 11 18 10 19 / 100 100 80 20
ASX 21 22 15 22 / 100 100 100 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR NORTHERN
COOK/NORTHERN LAKE-SOUTHERN COOK/LAKESHORE-SOUTHERN
LAKE/LAKESHORE.
SNOW ADVISORY UNTIL MIDNIGHT CST SUNDAY NIGHT FOR
CARLTON/SOUTHERN ST. LOUIS-CENTRAL ST. LOUIS-KOOCHICHING-
NORTHERN ITASCA-NORTHERN ST. LOUIS-PINE.
WI...WINTER STORM WARNING UNTIL 6 AM CST MONDAY FOR ASHLAND-BAYFIELD-
BURNETT-DOUGLAS-IRON-PRICE-SAWYER-WASHBURN.
LS...SMALL CRAFT ADVISORY FROM 6 AM SUNDAY TO 12 PM CST MONDAY FOR
LSZ121-LSZ146-LSZ147-LSZ148.
SMALL CRAFT ADVISORY FROM 6 AM SUNDAY TO 6 AM CST MONDAY FOR
LSZ140-LSZ141-LSZ142-LSZ143-LSZ144-LSZ145.
GRANING/MELDEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 240 PM CST SAT DEC 22 2007 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 240 PM CST SAT DEC 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW WILL CONTINUE THIS AFTERNOON OVER PORTIONS OF NORTHEAST MINNESOTA...MAINLY THE ARROWHEAD AND BORDER COUNTRY. TONIGHT...EXPECT SNOW TO BECOME WIDESPREAD OVER MUCH OF THE REGION...AND BECOME HEAVY OVER PARTS OF NORTHWEST WISCONSIN AND THE ARROWHEAD. RAIN OVER THE PARK FALLS...PHILLIPS AND MERCER AREAS WILL BECOME ALL SNOW THIS EVENING. EXPECT ACCUMULATIONS TONIGHT OF 1 TO 6 INCHES...WITH THE HIGHER TOTALS IN THE ARROWHEAD AND OVER PARK FALLS...PHILLIPS AND HURLEY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL CONTINUE SUNDAY...AND BE HEAVY AT TIMES....ESPECIALLY OVER FAR EASTERN MINNESOTA INTO NORTHWEST WISCONSIN AND THE ARROWHEAD. THE SNOW WILL TAPER OFF OVERNIGHT SUNDAY NIGHT...EXCEPT ALONG THE SOUTH SHORE OF LAKE SUPERIOR...WHERE MORE ACCUMULATING SNOW WILL OCCUR. IN ADDITION TO THE SNOW...GUSTY WINDS WILL OCCUR AND CAUSE BLOWING AND DRIFTING. TRAVEL ACROSS PARTS OF THE NORTHLAND WILL BE DIFFICULT ON SUNDAY INTO SUNDAY EVENING. WARNINGS AND ADVISORIES ARE IN EFFECT FOR NORTHWEST WISCONSIN...AND PARTS OF NORTHEAST MINNESOTA. SEE THE LATEST WINTER WEATHER STATEMENT FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SNOWFALL SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS THROUGHOUT THIS EVENT. LSZ121-140>148-231130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 240 PM CST SAT DEC 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG WINDS WILL DEVELOP LATE TONIGHT INTO SUNDAY MORNING...MAKING CONDITIONS HAZARDOUS FOR SMALL CRAFT INTO MONDAY MORNING. GALE FORCE GUSTS WILL BE POSSIBLE...AND A SMALL CRAFT ADVISORY IS IN EFFECT. SEE THE LATEST NEARSHORE MARINE FORECAST FOR FURTHER DETAILS. MELDE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
325 PM CST SAT DEC 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM SNOW 5 SE GRAND RAPIDS 47.18N 93.45W
12/22/2007 M2.0 INCH ITASCA MN TRAINED SPOTTER
0324 PM SNOW BABBITT 47.65N 91.94W
12/22/2007 M2.0 INCH EAST CENTRAL ST. L MN TRAINED SPOTTER
0120 PM SNOW HINCKLEY 46.01N 92.94W
12/22/2007 E1.2 INCH PINE MN TRAINED SPOTTER
&&
MELDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
334 PM CST SAT DEC 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM SNOW HOYT LAKES 47.51N 92.15W
12/22/2007 M2.4 INCH EAST CENTRAL ST. L MN TRAINED SPOTTER
0333 PM SNOW 16 NE GRAND MARAIS 47.92N 90.10W
12/22/2007 E1.5 INCH COOK MN TRAINED SPOTTER
0333 PM SNOW 21 N GRAND MARAIS 48.06N 90.34W
12/22/2007 E0.5 INCH COOK MN TRAINED SPOTTER
&&
MELDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
531 PM CST SAT DEC 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM SNOW 11 W PALISADE 46.71N 93.72W
12/22/2007 M2.0 INCH AITKIN MN TRAINED SPOTTER
0330 PM SNOW 5 NW CLOQUET 46.78N 92.57W
12/22/2007 M3.0 INCH ST. LOUIS MN TRAINED SPOTTER
0400 PM SNOW TRADE LAKE 45.69N 92.59W
12/22/2007 M2.0 INCH BURNETT WI TRAINED SPOTTER
0500 PM SNOW 15 N GRAND RAPIDS 47.45N 93.52W
12/22/2007 M0.5 INCH ITASCA MN TRAINED SPOTTER
&&
DONOFRIOThe national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68829, 68828, 68822, 68823, 68824, 68825, 68821, 68827.